Case Presentation: An elderly woman was admitted to the hospital after being brought from group home with fever and alteration in mental status. Her underlying medical history was significant for insulin dependent Diabetes Mellitus, Essential Hypertension, and Parkinson’s Disease with early Dementia. Initial workup revealed urinary tract infection with sepsis, and acute kidney injury. The altered mental status was thought to be due to delirium in the setting of infection, sepsis and renal failure. The urine cultures done revealed Vancomycin Resistant Enterococcus species, and she was treated with appropriate antibiotics under infectious disease follow up. She was also noted to have urinary retention, and had a foley catheter placement. The acute kidney injury was considered to be secondary to dehydration and sepsis, and resolved with intravenous fluid hydration. The patient gradually responded to the above treatment regimen, her sepsis and urinary tract infection resolved, and renal function normalized. She however continued to be confused, with episodes of agitation especially at night. She was started on olanzapine 2.5 mg at nighttime to manage these episodes. As this failed to improve the agitation, the dose was increased to 5 mg. Right after this increase, the patient was noted to develop persistent hypothermia with temperature as low as 93.9⁰F (34⁰C). Treatment was started with warming blankets and intravenous fluids, while extensive workup done was found to be negative for common reversible causes like recurrence of infection and metabolic derangements. After a review of medications, olanzapine was considered as a probable cause. This was discontinued and the patient’s temperature normalized, and stayed within normal limits.
Discussion: Antipsychotics are frequently being used in hospitalized patients, either as a continuation of their outpatient regimes or started as new medications during hospitalization. Most of these patients are elderly, and with significant comorbidities including renal disease. Our case highlights the need to consider medications as a cause of unexplained hypothermia in otherwise stable patients. The key to diagnosis is a high degree of suspicion, together with absence of more common causes. A review of literature revealed two prior reported cases of hypothermia with olanzapine, both in the presence of acute renal dysfunction. Our case differs due to the fact that the patient’s acute kidney injury had resolved prior to initiation of the medication.
Conclusions: We present an unusual case of hypothermia, an under recognized adverse effect of olanzapine that could result in significant impact on length of stay, morbidity and mortality in patients. We hope that this would raise awareness among clinicians about rare adverse effects of this medication, and thus include this in the workup and management of patients presenting with hypothermia.